You are here:

Hair Loss/TE and best way to treat it

Advertisement


Question
Hello, I am a 25 year old female diagnosed with telogen effluvium.i was on the pill (gracial) for seven years straight and when I was adviced by my gynecologist to stop for a few months I decided to stop for good.this was 6 months ago..a few weeks after quitting I started noticing extensive hairloss (I'm loosing long hairs as wll as very short ones) and lately I ve been stressing out because I can feel a difference in my hair density all over my scalp but more obvious in the front, top and sides. I also noticed a change in my hairs texture and they actually seem lighter and thinner..it feels so different when I put my hand through my hair.i used to have very straight and shiny hair now they feel dull and lifeless. Around the time I stopped the pill I also became a vegetarian and due to the fact that I was born with the beta thalassemia trait  I ve been suffering with iron defeciency my whole life so I've been taking iron supplements (feroglobin) and multi vitamins since I noticed I was having symptoms of fatigue on a daily basis.lately I have been under a lot of stress due to some family issues and the thought of loosing my hair has taken its toll on me.i think about it all the time I do not want to go to public places because I think that some one might notice..it's been on my mind nonstop and I want to find a solution. I don't want to loose my hair from such a young age.i went to a trichologist a few days ago and she confirmed that I have te and asked me to stay of my vitamins (iron,magnesium,B complex, dvitamin etc) for a week and do some blood tests to check my thyroid and ferritin levels.however she gave me some minoxidill and told me to apply it once daily.i am very skeptical though since I've read in the internet that more shedding may occur and that when I eventually stop using it the hair I've managed to regrow will fall off again.i do not want to undergo such emotional trauma twice and also do not want to keep using this treatment for ever.its been very hard for me to cope with this situation and i feel confused on what I should do...your advice would be very valuable to me!
Thank you in advance for your time and consideration"

Answer
Commonly after discontinuation of a birth control pill there is a shed called a Telogen Effluvium. The same kind of shed that happens after many different kinds of stress. A high fever, a broken leg, a severe emotional trauma could all lead the the same kind of shedding which you had.
   Many doctors and clinical laboratories have Serum Ferritin levels listed as normal all the way down to 10  ( normal limits 10-240) HOWEVER- In 2002 there were several good studies done to show that women in particular with poor diets, heavy periods or for whatever other reason did not have adequate iron stores ended up with hair loss with Serum Ferritin levels below 70.
   In my practice I check serum ferritin in patients such as you and if I find the levels are below 60 I ask them to take Ferrous sulfate 325 mg Dialy along with Vit C 500.
   Your hair loss my be due to not only the TE from stopping the oral contraceptive pill but also a iron deifciency best measured by checking the serum ferritin. If that is the case then you will have to wait nearly 6 months AFTER you get your serum ferritin level up to 60 before you notice thicker hair.
From Chapter 4 in my book Hair Loss Answers which you can read for free on my website . Hairdoc.com

http://www.hairdoc.com/hair-loss-anwers/chapter-4-other-hair-loss-causes/

In most cases of telogen effluvium, the hair follicles recover and soon shift back to the regular growth cycle.

However, repeated instances of telogen effluvium can result in premature hair loss in people predisposed to lose their hair late in life. The average growth cycle of a hair follicle takes about five years, but each follicle is “genetically programmed” for only a limited number of growth cycles. For example, if a particular hair follicle were “genetically programmed” for only ten growth cycles, after about fifty years that follicle would stop producing new hairs. When all the follicles at the hairline or crown of the head are “genetically programmed” this way, a receding hairline or bald spot appears after all the growth cycles for the follicles in those areas have been cycled through.

Each incidence of telogen effluvium uses up one “life” of the affected hair follicles. So instead of having a receding hairline or bald spot at age fifty, the hair loss may occur a few years earlier. This is not a significant issue if telogen effluvium occurs once or twice in a lifetime; however, accelerated hair loss can result from repeated severe stressful events, if each instance triggers a new round of telogen effluvium.

Hair Loss

All Answers


Answers by Expert:


Ask Experts

Volunteer


Peter J. Panagotacos, <B>M.D.</B>

Expertise

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.

Experience

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website www.hairdoc.com

©2016 About.com. All rights reserved.